Q: Dr. Sheri, our 17 year old son who is a three sport athlete was recently (five weeks ago) diagnosed with diabetes. His primary physician who specializes in sports medicine wants to treat this instead of referring him to an endocrinologist in this area because he feels he has a better understanding of athletes and their special diabetic needs. Our son weighed about 190 lbs prior to the diabetes and is 6′ tall. He measured out at 4.7% body fat, exercises 3-5 hours per day, 5-6 days per week during the current basketball season, consumes 4,000 to 6,000 calories and sometimes more per day, and is, other than the diabetes, is in excellent health.
His doctor told him he can eat whatever he wants, whenever he wants as long as he tests blood glucose frequently. His weight, at time of diagnosis was down to 178 but is now up to 185 with a target to get it back to 190. His A1c when diagnosed was 8.9 and within two weeks had dropped to 8.6. He also had no other abnormal test results when diagnosed. The admitting hospital doctor told us that most times when kids come in, they’re put in intensive care to stabilize them. Our son was not.
His ratio for fast-acting insulin has dropped from 15:1 to nothing within the past five weeks and his slow acting insulin was recently dropped by 10%, from 18 units of Lantus from 20. He is also taking Januvia once a day. From the beginning — the first day of basketball practice after getting out of the hospital — he has had episodes of low blood sugar and on the advice of his doctor, he tries to get his blood sugar to 250 before basketball practice. Last week he couldn’t get it that high even though he ate 60 carbs prior to practice, and because of the constant running, he can’t eat too much or he cramps up. At that time, his doctor discontinued the fast-acting insulin. The highest we’ve ever recorded since then is 186.
The diabetes educator at our doctor’s hospital wanted to put our son on a 3000 calorie a day diet, a specific meal plan and exercise program. It was obvious she did not understand his lifestyle and even when we tried to explain I don’t think she believed us. Nothing in the all the printed information she gave us even comes close to his situation. She also told us we didn’t have to worry about low blood sugar right away. I told her about his first day of basketball practice when he tested at 54 half way though. She just shrugged her shoulders and said that shouldn’t have happened. The next day when I started to tell our son’s doctor about the dramatic drop during that first basketball practice and what the diabetes educator had told us, he finished my sentence and said, "It dropped like a rock, didn’t it?" He expected that would happen and she didn’t have a clue. Our son’s doctor then pulled him out of the program and said he would personally manage his diabetes. He has told us he is in communication with endocrinologists who are on the cutting edge of diabetes treatment for athletes. We just want to make sure we’re doing the best we can for our son. Have you ever dealt with this? Is his doctor on the right track? Any suggestions you can offer? S.
A: S, you’re on the right track, and as long as your son’s doctor has some experience with managing insulin dosing with exercise, he should be okay to stick with for now. I know lots of diabetic athletes (and I have written a couple books on the topic), many of whom share their experiences in my last book on the subject, Diabetic Athlete’s Handbook. That would be useful to you and possibly even to your son’s doctor when trying to understand your son’s reactions to exercise. It sounds like he is definitely going through a "honeymoon period" during which he may not need much insulin at all for a while. It will go up, though, as his remaining beta cells give out over time. There are a couple of trials to help prevent that destruction going on that he might qualify for. The one I’m mainly familiar with you can access more information about at www.diabetestrialnet.org. Generally, when he exercises, he will need to have lower circulating levels of insulin on board, unless it is really intense.
As for your son taking Januvia, it’s probably not helping him much (if any) and is not recommended for people with Type 1 diabetes. All drugs have potential side-effects, so you may want to weigh those again the potential benefits (of which there may be none) to see if you really want him to keep taking it. I can’t advise you on that as I’m not a medical doctor.
Q: Dr. Sheri, my 19 year old son is playing college basketball this year. He is a Type 1 diabetic (diagnosed 11/2003). He is having a lot of problems keeping his numbers in a good range during games. He usually starts the game well (90-100) but by half time he is close to 300. He does come out of the game several times to check his blood and takes insulin. But it seems like it takes the entire first half for the insulin to do anything. By the second half, his number starts coming down, but he feels awful. This is something he has battled his entire high school career as well. He is getting a lot of playing time as a freshman, but I know the coach is somewhat frustrated with the diabetic issues. Is there any way to help him? He is in very tight control of his numbers off the court. His A1c for the past 3 years has been 6.8-7.0. I appreciate your time and insight. I did purchase your book and know that this is common among diabetic athletes. Oh, and he is not on the pump, he takes shots every day. Thank you! J.
A: J, it’s clear that the adrenaline release from both competition and playing hard during games is what is driving your son’s blood sugars up during them. It’s tricky to combat that without causing him to go hypoglycemic instead. He may simply try to take higher levels of basal insulin (injected in the AM, for example) on game days to help combat it. If he uses Lantus only once a day, he may want to consider splitting the dose to AM/PM so that he can better regulate his intake in the morning on game days. As far as insulin given during the game, it will take some time to take effect as even rapid-acting insulins take 20-30 minutes to start peaking and stick around for up to 4-6 hours afterwards. I would take the increased basal insulin approach first and see how that works. That type of insulin is less likely to make his blood glucose drop quickly as well (and have him end up with the opposite problem).
Q: Dr. Sheri, my feet have been tingling for two months and I am currently undergoing tests to see if I’m diabetic. If indeed the tingling is because of diabetes and nerve damage is it possible to reverse the damage or is it permanent? Will it be possible for my feet to go back to the way they were and to stop tingling? K.
A: K, I really can’t say whether the tingling of your feet is due to diabetes, but it is certainly possible. I have known people to develop neuropathy with pre-diabetes, not even diagnosed diabetes. As to whether you can reverse it, I do believe it is possible. My research colleague is a neuropathy specialist, and he came up with an "herbal" concoction that he markets as "NutriNerve" to help correct peripheral neuropathy. Mainly, it’s made up of B vitamins and strong antioxidants. You might want to try that (http://www.neuroeffex.com/). If that’s too expensive, you can simply try taking a B vitamin complex daily to help with nerve function. Other people with diabetes I know have tried (and swear by) other herbal supplements, such as quercetin (another antioxidant), but there is no research on it.
If you have any physical activity, fitness, exercise, or nutrition questions for Dr. Sheri Colberg that you would like to see answered in my next column, please e-mail them to firstname.lastname@example.org.
© 2010 www.DiabetesInControl.com